Alabama, 2002Lightning Strike in Alabama, August 6, 2002
August 6, 2002 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 6, 11:00 AM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 6, 11:00 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1200 PM CDT TUE AUG 06 2002
SURFACE FRONT CLOSE TO NORTH ALABAMA AT MID DAY. EXPECT FRONT TO
CONTINUE MOVING SOUTH DURING THE DAY. WINDS HAVE SHIFTED TO THE
NORTH AND NORTH WEST AHEAD OF THE FRONT...MEANING LITTLE IN THE WAY
OF CONVERGENCE THERE. WITH DRIER CONDITIONS BEHIND THE FRONT...AND
TEMPS HEATING INTO THE 90S...LEFT SCTATTERED POPS IN FOR THIS
AFTERNOON. ADDED SMALL POPS NORTH TONIGHT MAINLY FOR CHANCE ACTIVITY
BETWEEN 4 AND 7 PM. TEMPS GENERALLY LOOKING GOOD BUT ADDED A RANGE
IN A FEW SPOTS. OVERALL...NOT MUCH CONTENT CHANGE. MOISTURE
ASSOCIATED WITH LEFTOVER BERTHA SLOWLY PUSHES WEST AND ALSO GETS
NUDGED SOUTH WITH NORTHERLY SURFCAE WINDS. 75
.BHM...NONE.
In the hours before
Special weather statement, Aug 6, 12:13 PM CST, 42 minutes before
ALZ001>050-062100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CDT TUE AUG 06 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A COLD FRONT PUSHING SOUTHWARD TOWARDS ALABAMA THIS AFTERNOON
WILL LIKELY CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO FORM.
WHILE A FEW OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE
FREQUENT LIGHTNING STRIKES...GUSTY WINDS...AND BRIEF HEAVY RAIN...NO
WIDESPREAD OR ORGANIZED AREAS OF SEVERE THUNDERSTORMS ARE EXPECTED.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...3
MONTGOMERY...3
Lightning, Calhoun
- When
- August 6, 12:55 PM CST
- Where
- Calhoun County, Angel
- Injuries
- 1 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Calhoun County 911 reported that a 53-year-old man was struck by lightning in Angel while working on a car. The man was knocked unconscious and was reportedly not breathing when emergency personnel arrived. The man was transported to the hospital where he was discharged later that evening.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Oklahoma, August 6, 20024 injured · $30,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in South Dakota, August 6 to 8, 2002$100,000 · 1.75 in hail · 3 events
- Flash Flood in Arizona, August 6, 2002$100,000 · 1 event
- Flash Flood in Louisiana, August 6, 2002$50,000 · 1 event
- Flash Flood in Louisiana, August 6, 2002$40,000 · 1 event
- Damaging Wind in Arkansas, August 6, 20023 injured · 68 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 6 to 7, 20022 in hail · 14 events
- Lightning Strike in Alabama, August 6, 2002$17,000 · 1 event
- Damaging Winds in South Carolina, August 6, 20021 injured · $8,000 · 55 kt wind · 3 events
- Lightning Strike in Delaware, August 6, 2002$15,000 · 1 event
- Damaging Wind in Alabama, August 6, 2002$15,000 · 50 kt wind · 1 event
- Tornado in Florida, August 6, 2002$15,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313314.